Eye complications of cetuximab therapy

Authors

  • B. MELICHAR md, phd, professor ,

    Corresponding author
    1. Departments of Medicine, Oncology and Radiotherapy, Charles University Medical School and Teaching Hospital, Hradec Králové, &
    Search for more papers by this author
  • I. NĚMCOVÁ md, phd, professor

    1. Department of Ophthalmology, Charles University Medical School and Teaching Hospital, Hradec Králové, Czech Republic
    Search for more papers by this author

Bohuslav Melichar, Department of Oncology and Radiotherapy, Charles University Medical School and Teaching Hospital, Building 23, Sokolská 581, 500 05 Hradec Králové, Czech Republic (e-mail: melichar@fnhk.cz).

Abstract

Skin toxicity is the most important side effect of cetuximab administration, but little is known about the eye toxicity, including periorbital skin. We present here four cases of patients with metastatic colorectal carcinoma treated with the combination of cetuximab, irinotecan, 5-fluorouracil and leucovorin who had manifestation of complications in the eye or periorbital skin. These manifestations consisted of erythematous eruptions in the periorbital skin with blepharitis and conjunctivitis in three patients and trichomegaly in one patient. The symptoms were controlled with local therapy including corticosteroids and antibiotics. The skin toxicity in the periorbital region is more important than in other skin areas because of the impact on the social activity of the patient and the vision. The manifestations of eye toxicity of cetuximab may be controlled by local therapy, and the management of these patients requires the collaboration of medical oncologist and ophthalmologist.

Ancillary